A Lethal Outcome After Overdose of Rivastigmine Transdermal Patch in an Elderly Patient


MİNİKSAR Ö. H. , Kasapoglu U. S. , Ozmen F.

TURKISH JOURNAL OF INTENSIVE CARE-TURK YOGUN BAKIM DERGISI, vol.19, no.1, pp.42-45, 2021 (Journal Indexed in ESCI) identifier

  • Publication Type: Article / Article
  • Volume: 19 Issue: 1
  • Publication Date: 2021
  • Doi Number: 10.4274/tybd.galenos.2020.79188
  • Title of Journal : TURKISH JOURNAL OF INTENSIVE CARE-TURK YOGUN BAKIM DERGISI
  • Page Numbers: pp.42-45

Abstract

Rivastigmine is a cholinesterase inhibitor with oral or transdermal forms used in the treatment of dementia. In this study, the case of a 92-year-old male with Alzheimer's type dementia was presented with rivastigmine toxicity. The patient who was considered to have acute cholinergic syndrome after accidental multiple administration of eight rivastigmine patches by the relative of the patient, was admitted to the intensive care unit. After treatment with pralidoxime, there was still no improvement in the clinical findings. The patient became unconsciousness and developed respiratory depression and was provided with endotracheal intubation and mechanical ventilator support. The patient who developed multiple organ failure died on the 20th day of hospitalisation. It should be noted that incorrect transdermal drug applications can lead to fatal results. Patients and their relatives should be trained on the correct application of these drugs and appropriate patient counselling should be provided during the treatment process.